Hail, Polk
- When
- August 11, 2:50 PM CST
- Where
- Polk County, 2.27 mi SSW of Erskine
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.640, -96.040
Quarter to walnut sized hail fell for a few minutes.
The general flow pattern over the Northern Plains was very weak. However, by mid afternoon on the 11th, a few thunderstorms flared up along a line from Hillsboro (ND) to Erskine (MN).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The general flow pattern over the Northern Plains was very weak. However, by mid afternoon on the 11th, a few thunderstorms flared up along a line from Hillsboro (ND) to Erskine (MN). As these storms died off they sent out numerous outflow boundaries that showed up very well on radar. Two of these outflow boundaries intersected just southwest of Grand Forks, causing another thunderstorm cell to flare up. This storm moved across the southern edge of the city of Grand Forks, producing some large hail and localized gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 11, 1:22 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 222 PM CDT THU AUG 11 2011 .SHORT TERM... /TONIGHT THROUGH SUN/ CURRENT RADAR/SATELLITE SHOWING TSTM DEVELOPMENT ACROSS THE CENTRAL DAKOTAS WITH BAND OF SHOWERS FROM DVL OVER TO BJI. SOUTHERN VALLEY AS WELL AS WEST CNTRL MINNESOTA STARTING TO DEVELOP CU FIELD THE LAST HOUR. FORECAST CHALLENGES FOR TONIGHT WILL BE SEVERE POTENTIAL IN SOUTHEASTERN ND...WHICH HAS HAD BEST HEATING THROUGHOUT THE DAY...AS WELL AS TIMING OF LOW EXPECTED TO BRING OVERNIGHT SHOWERS AND THUNDERSTORMS. LATE THIS AFTERNOON...WILL NEED TO MONITOR SE ND AS CAPES ACROSS SOUTH CENTRAL ND ARE ABOVE 2K J/KG AND AN AREA OF 40 KTS 0-6 KM SHEAR IS MOVING ALONG THE ND/SD BORDER. SPC HAS RECENTLY ISSUED A MESOSCALE DISCUSSION FOR WATCH POTENTIAL IN PARTS OF SRN ND. THINK ANY SEVERE THREAT WOULD BE AFTER 00Z...AS HRRR DOES DEVELOP A COMPLEX OF STORMS AND BRINGS THEM INTO RICHLAND/RANSOM/SARGENT COUNTIES BETWEEN 00Z AND 03Z. TONIGHT...TSTMS AND SHOWERS WILL DEVELOP AHEAD OF APPROACHING WAVE AND MOVE INTO VALLEY BY MIDNIGHT...WITH CONTINUED SHOWER AND TSTM ACTIVITY OVERNIGHT TONIGHT. ANY SEVERE THREAT ACROSS THE SOUTH SHOULD END BY MIDNIGHT AS LEAD VORT MAX SHOULD MOVE SOUTH OF CWA. CONTINUES TO BE SOME DIFFERENCES IN PLACEMENT OF HIGHEST QPFS SO PRIMARILY GOING WITH HPC GUIDANCE. FRIDAY AND FRI NIGHT...UPPER WAVE WILL MOVE ACROSS THE REGION TOMORROW AND TSTMS AND SHOWERS ARE LIKELY THROUGHOUT THE DAY. IN GENERAL PRECIPITABLE WATERS FOR BOTH TONIGHT AND FRIDAY DO NOT EXCEED ABOUT AN INCH AND A HALF...SO GENERALLY ONE HALF TO THREE QUARTERS AVERAGE PRECIP SEEMS REASONABLE...WITH ISOLD AREAS UP TO AN INCH AND A HALF POSSIBLE. BEST THREAT FOR PRECIP ABOVE AN INCH WOULD BE ACROSS THE SOUTH WITH STRONGER STORMS LATE THIS EVENING. MAIN WAVE SHOULD BE INTO SOUTHEASTERN ZONES BY 00Z SAT...THUS MAIN THREAT SHOULD BE OVER BY FRI EVENING. SOME LINGERING SHOWERS ARE POSSIBLE MAINLY IN THE SOUTHERN VALLEY AS THE TAIL END OF THE UPPER LEVEL DEPARTS BY 03Z. SAT AND SUN...HIGH PRESSURE THEN SETS IN BRINGING MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND DAYTIME HIGHS IN THE MID 70S. .LONG TERM... /SUN NIGHT THROUGH WED/ RAIN SHOWERS AND THUNDERSTORMS ARE POSSIBLE THE FIRST HALF OF NEXT WORK WEEK. THE MODELS STILL INDICATE SURFACE LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PLAINS. SEASONAL TEMPERATURES ARE LIKELY. && .AVIATION... VFR CIGS AND VSBYS ARE FORECAST THROUGH FRIDAY MORNING. HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS AT LEAST LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ND AND NORTHWESTERN MN. ANY THUNDERSTORMS COULD RESULT IN SHORT PERIODS OF MVFR VSBYS AND CIGS. SEVERE WEATHER IS NOT EXPECTED...BUT THERE COULD BE A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS. RAIN AND STORMS COULD CONTINUE TOMORROW MORNING ACROSS THE REGION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 533 AM CDT THU AUG 11 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 533 AM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY ACROSS SOUTHEASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT THU AUG 11 2011 MNZ014>016-112015- EAST POLK MN-NORTH CLEARWATER MN-RED LAKE MN- 255 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...EXTREME NORTHWESTERN CLEARWATER AND SOUTHEASTERN RED LAKE COUNTIES UNTIL 315 PM CDT... AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF MCINTOSH TO 9 MILES WEST OF MCINTOSH...MOVING TO THE EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... WINGER AROUND 300 PM CDT. MCINTOSH AND TRAIL AROUND 310 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 303 PM CDT THU AUG 11 2011 NDZ028-029-112030- GRIGGS ND-STEELE ND- 303 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE AND EASTERN GRIGGS COUNTIES UNTIL 330 PM CDT... AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES SOUTHEAST OF COOPERSTOWN...OR 32 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... BLABON AROUND 330 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SW HILLSBORO 47.38N 97.09W
08/11/2011 E0.75 INCH TRAILL ND PUBLIC
PEA TO DIME SIZED HAIL.
&&
GGUSTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 315 PM CDT THU AUG 11 2011 MNZ001-112030- WEST POLK MN- 315 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK COUNTY UNTIL 330 PM CDT... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 15 MILES SOUTH OF CROOKSTON...OR 32 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... BELTRAMI AROUND 330 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 317 PM CDT THU AUG 11 2011 MNZ015-016-112030- EAST POLK MN-NORTH CLEARWATER MN- 317 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK AND NORTHERN CLEARWATER COUNTIES UNTIL 330 PM CDT... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF CLEARBROOK TO MCINTOSH...MOVING TO THE EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... GULLY AROUND 325 PM CDT. FOSSTON...WEME AND OLGA AROUND 330 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 333 PM CDT THU AUG 11 2011 NDZ028-029-112100- GRIGGS ND-STEELE ND- 333 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE AND EASTERN GRIGGS COUNTIES UNTIL 400 PM CDT... AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES SOUTHWEST OF FINLEY...OR 33 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FINLEY AROUND 350 PM CDT. BLABON AROUND 400 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
The Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
Quarter to walnut sized hail fell for a few minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326920, 326921.